Alert archive / Hawaii / Wind Advisories in 2010

Wind Advisory 3, NWS Honolulu, HI

January 4, 2010Hawaii County, Kalawao County, Hawaii

NWS Honolulu, HI issued this wind advisory at Jan 4, 2010, 3:35 PM HST for Hawaii County, Kalawao County, Hawaii. It took effect at Jan 4, 2010, 4:00 PM HST. It was in force for 20 hr.

The area

The counties it named.

The facts

Issued
Jan 4, 2010, 3:35 PM HST (01:35 UTC)
In effect from
Jan 4, 2010, 4:00 PM HST
Expired
Jan 5, 2010, 12:00 PM HST
In force
20 hr
Issued by
NWS Honolulu, HI

Counties Hawaii County, HI, Kalawao County, HI

The nearest sounding before it

Hilo, (PITO), launched 00:00Z, 1.6 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 00:00Z on 2010-01-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 00:00Z on 2010-01-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1545 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
150 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

059 
WWHW70 PHFO 050135
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
335 PM HST MON JAN 4 2010

HIZ022-028-051445-
/O.NEW.PHFO.WI.Y.0003.100105T0200Z-100105T1600Z/
HALEAKALA SUMMIT-BIG ISLAND SUMMITS-
335 PM HST MON JAN 4 2010

...WIND ADVISORY IN EFFECT UNTIL 6 AM HST TUESDAY...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 6 AM HST TUESDAY. 

WEST WINDS OF 30 TO 40 MPH WITH HIGHER GUSTS CAN BE EXPECTED
THROUGH TONIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 30 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

BURKE
2 follow-up statements
721 
WWHW70 PHFO 051338
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
338 AM HST TUE JAN 5 2010

HIZ022-028-052200-
/O.EXT.PHFO.WI.Y.0003.000000T0000Z-100105T2200Z/
HALEAKALA SUMMIT-BIG ISLAND SUMMITS-
338 AM HST TUE JAN 5 2010

...WIND ADVISORY NOW IN EFFECT UNTIL NOON HST TODAY...

THE WIND ADVISORY IS NOW IN EFFECT UNTIL NOON HST TODAY. 

WEST WINDS OF 25 TO 35 MPH WITH HIGHER GUSTS CAN BE EXPECTED
THROUGH THIS MORNING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 30 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

MORRISON
573 
WWHW70 PHFO 052159
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
1159 AM HST TUE JAN 5 2010

HIZ022-028-052300-
/O.EXP.PHFO.WI.Y.0003.000000T0000Z-100105T2200Z/
HALEAKALA SUMMIT-BIG ISLAND SUMMITS-
1159 AM HST TUE JAN 5 2010

...WIND ADVISORY WILL EXPIRE AT NOON HST TODAY...

THE WIND ADVISORY WILL EXPIRE AT NOON HST TODAY. 

WINDS HAVE DECRASED OVER THE SUMMITS...AND FURTHER WEAKENING IS
EXPECTED THROUGH THIS AFTERNOON. THEREFORE...THE WIND ADVISORY IS
BEING ALLOWED TO EXPIRE AT NOON.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Jan 4, 10:00 AM HST, 5 hours 35 minutes earlier.

Area forecast discussion, Jan 4, 10:00 AM HST, 5 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
1000 AM HST MON JAN 4 2010

.SYNOPSIS...
A FRONT APPROACHING THE STATE FROM THE NORTHWEST IS EXPECTED TO
STALL NEAR KAUAI TONIGHT. KAUAI WILL SEE THE MAJORITY OF CLOUDS
AND SHOWERS THROUGH TUESDAY...WHILE OAHU AND MAUI WILL SEE PARTLY
CLOUDY SKIES WITH PASSING SHOWERS. EXPECT MOSTLY CLEAR SKIES AND
A SLIGHT CHANCE OF SHOWERS OVER THE BIG ISLAND. THE SOUTHWEST
WINDS WILL CONTINUE TO CARRY VOG ACROSS MOST OF THE ALOHA STATE
UNTIL MID WEEK...WHEN ANOTHER FRONT PUSHES DOWN THE ISLAND CHAIN
FROM KAUAI TO MAUI COUNTY WEDNESDAY AND THURSDAY. TRADE WINDS
RETURN THURSDAY AND FRIDAY BEFORE WINDS BECOME VARIABLE AGAIN OVER
THE WEEKEND.

&&

.DISCUSSION...
A WEAKENING FRONTAL BOUNDARY PRESENTLY LIES JUST TO THE WEST
NORTHWEST OF KAUAI. SCATTERED LIGHT SHOWERS ARE ACCOMPANYING
THE FRONT AS IT SLOWLY SAGS TOWARD THE EAST SOUTHEAST. A FEW NARROW
BANDS OF LIGHT SHOWERS ARE ALSO SEEN EAST OF THE FRONT PROVIDING A
FEW SHOWERS OVER THE REMAINDER OF THE STATE. THE FRONT LACKS
SIGNIFICANT DYNAMIC SUPPORT SO HEAVY SHOWERS ARE NOT EXPECTED. WINDS
WILL REMAIN SOUTHWESTERLY FOR THE NEXT FEW DAYS AS THE FRONT SLOWLY
DISSIPATES IN THE VICINITY OF KAUAI.

A SECOND WEAK FRONT IS FORECAST TO MOVE THROUGH PARTS OF THE STATE
WEDNESDAY NIGHT AND THURSDAY. THIS FRONT WILL ALSO LACK SUPPORT SO
NO SIGNIFICANT RAINS ARE EXPECTED WITH THIS FRONT AS WELL. THE
SECOND FRONT IS FORECAST TO EVENTUALLY STALL OUT OVER MAUI COUNTY OR
THE BIG ISLAND THURSDAY NIGHT AND FRIDAY. THE MAIN DIFFERENCE WITH
THE SECOND FRONT IS THAT IT WILL BE FOLLOWED BY A WEAK AREA OF HIGH
PRESSURE WHICH WILL BRIEFLY SWING THE WINDS AROUND TO LIGHT TRADES
THURSDAY AND FRIDAY. THE TRADE WINDS WILL BE SHORT LIVED AS THE
HIGHS ASSOCIATED SURFACE RIDGE MOVE BACK DOWN OVER THE STATE NEXT
WEEKEND PUTTING THE ISLANDS INTO A LIGHT AND VARIABLE WIND REGIME
ONCE AGAIN.

&&

.MARINE...
THE CURRENT WNW SWELL SEEMS TO BE RUNNING A BIT LOWER THAN MODEL
GUIDANCE BUT WE WILL LEAVE THE ADVISORY UP SINCE CONDITIONS WILL BE
RATHER ROUGH DUE TO THE SOUTHWESTERLY ONSHORE WINDS.

A MUCH LARGER AND LONGER PERIOD WNW SWELL IS EXPECTED TO BUILD
RAPIDLY TONIGHT AND TUESDAY EXCEEDING WARNING LEVELS ALONG NORTH
AND WEST FACING SHORES. OPEN OCEAN SWELL HEIGHTS ARE FORECAST BY
THE WAVEWATCH III MODEL TO BE UP TO NEAR 20 FEET NEAR KAUAI AND
SLIGHTLY LOWER ON DOWN TO MAUI COUNTY. WITH THIS SWELL HAVING A
MORE WESTERLY COMPONENT THAN THE LARGE SWELLS OVER THE PAST
SEVERAL WEEKS...THE KONA SIDE OF THE BIG ISLAND WILL LIKELY SEE
ITS LARGEST WAVES SO FAR THIS WINTER SEASON. SWELL HEIGHTS OFF OF
THE KONA COAST ARE FORECAST TO REACH 10 FEET. SWELL SHADOWING
DOWNSTREAM OF KAUAI WILL BLOCK SOME COASTS OF OAHU AND MAUI
COUNTY WITH WAVE HEIGHTS VARYING GREATLY FROM PLACE TO PLACE. THERE
WILL ALSO BE LOCALLY HIGHER THAN NORMAL WAVES DUE TO REFRACTION
ALONG SOME SOUTHERN SHORES THAT HAVE WESTERLY EXPOSURE TO THEM. THIS
SWELL WILL BE LONG LASTING WITH WARNING LEVEL SURF EXTENDING THROUGH
THURSDAY.

MOST OF THE COASTAL WATERS AROUND KAUAI ARE UNDER A SMALL CRAFT
ADVISORY DUE THE COMBINED SEAS OF AROUND 10 FEET. THE SMALL CRAFT
ADVISORY WILL BE EXPANDED TO MUCH OF THE REMAINING COASTAL WATERS
LATER TODAY DUE TO THE NEW SWELL ARRIVING.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
HIGH SURF ADVISORY UNTIL 6 PM HST THIS EVENING FOR NIIHAU-KAUAI
WINDWARD-KAUAI LEEWARD-WAIANAE COAST-OAHU NORTH SHORE-OAHU
KOOLAU-MOLOKAI-MAUI WINDWARD WEST-MAUI CENTRAL VALLEY-WINDWARD
HALEAKALA.

SMALL CRAFT ADVISORY UNTIL 6 PM HST THIS EVENING FOR KAUAI
NORTHWEST WATERS-KAUAI WINDWARD WATERS-KAUAI LEEWARD WATERS.

&&

BURKE

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 4, 3:35 PM HSTHigh Surf WarningHFOHawaii, Honolulu, Kauai, Kalawao4 days

Nearby

Wind Advisories in Hawaii, 2010Every wind advisory in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.